Indiana, 2003

Flash Flood and Damaging Winds in Indiana, July 15, 2003

July 15, 2003 · NWS IND · 4 events in 4 counties and zones

3 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 15, 2:35 AM EST, 7 hours 55 minutes earlier.

Area forecast discussion, Jul 15, 2:35 AM EST, 7 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 AM EST TUE JUL 15 2003

FORECAST FOCUS IS CHANCE OF PRECIP TODAY.

EARLY THIS MORNING THE REMNANTS OF A DECAYING MCS WERE OVER IA/WI
AND MOVING SE.  AT THIS TIME FOR CENTRAL INDIANA ALL THAT WILL
AMOUNT TO IS SOME CLOUDS.  AT 06Z CDFNT WAS OVR CENTRAL IA.

MODELS ARE IN GOOD AGREEMENT AND WILL USE A BLEND.  H5 HI PRES OVR 4
CORNERS REGION IS FIRMLY PARKED IN PLACE OVER THE NEXT FEW DAYS.  AS
TROF OVER THE NORTHERN CONUS TRAVELS EAST...THIS HI OVR THE 4
CORNERS PREVENTS THE TROF FROM SINKING TOO FAR SOUTH.  THIS KEEPS
ALL OF THE BETTER DYNAMICS OVR THE GTLKS.  THERE WILL STILL BE A
CHANCE FOR TSRA OVR CENTRAL INDIANA AS SWLY FLOW HAS INCREASED
DEWPOINTS...CAPES ARE IN THE 3000 J/KG RANGE AND FRONT WILL BE
PASSING THROUGH THIS AFTN.  FORECAST PWATS ARE IN THE 1.8-2.0 RANGE
SO HEAVY RAIN IS A POSSIBILITY ALTHOUGH SHORT LIVED.  FAR SOUTHWEST
CORNER OF CWA IS IN SLIGHT RISK FOR THIS AFTERNOON WHERE UPPER FLOW
IS MORE DIFFLUENT.  WILL KEEP POPS IN CHANCE CAT FOR THIS AFTN.

FOR TEMPS...LOOKS LIKE PREFRONTAL COMPRESSION WILL PUSH TEMPS
SLIGHTLY HIGHER THAN GUIDENCE FOR TODAY.

.IND...NONE.

SALLY
Hazardous weather outlook, Jul 15, 5:48 AM EST, 4 hours 42 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 AM EST TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT...

AN APPROACHING COLD FRONT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO CENTRAL INDIANA THIS MORNING AND THEN AGAIN THIS
AFTERNOON.  SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH
DAMAGING WIND AND HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY NIGHT AND SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS MORNING AND AGAIN
THIS AFTERNOON.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

SALLY

The radar

The Indianapolis radar (KIND), 102 km away, was scanning. The volume nearest the first event began at 15:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Delaware

When
July 15, 10:30 AM EST
Where
Delaware County, Selma
Measured
55 kt (63 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
40.200, -85.267

Trees down

Thunderstorm Wind, Johnson

When
July 15, 10:30 AM EST to 11:30 AM EST
Where
Johnson County, Trafalgar
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.417, -86.150

Large tree and numerous tree limbs down

Flash Flood, Parke

When
July 15, 11:15 AM EST to 12:15 PM EST
Where
Parke County, Rosedale
Reported by
EMERGENCY MANAGER
Coordinates
39.774, -87.206 (the zone’s center; the record gives no point)

Firehouse and church experienced flooding

Thunderstorm Wind, Madison

When
July 15, 11:55 AM EST
Where
Madison County, Anderson
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.100, -85.683

Lots of tree limbs down along with 2 trees

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376635, 5376638, 5376636, 5376637.